Email updates

Keep up to date with the latest news and content from BMC Infectious Diseases and BioMed Central.

Open Access Study protocol

A prospective study of hearing changes after beginning zidovudine or didanosine in HIV-1 treatment-naïve people

Jeffrey T Schouten1*, David W Lockhart2, Thomas S Rees3, Ann C Collier4 and Christina M Marra45

Author Affiliations

1 Department of Surgery, University of Washington, Seattle, USA

2 Department of Biostatistics and Center for AIDS Research, University of Washington, Seattle, USA

3 Department of Otolaryngology- Head and Neck Surgery, University of Washington, Seattle, USA

4 Deparment of Medicine, Allergy and Infectious Diseases, University of Washington, Seattle, USA

5 Department of Neurology, University of Washington, Seattle, USA

For all author emails, please log on.

BMC Infectious Diseases 2006, 6:28  doi:10.1186/1471-2334-6-28

Published: 20 February 2006

Abstract

Background

While hearing loss in HIV-infected people after beginning nucleoside reverse transcriptase inhibitors (NRTIs) has been reported, there have been no prospective studies that measured hearing changes longitudinally in treatment-naïve HIV-infected subjects following initiation of regimens containing NRTIs. The goal of this study was to conduct a prospective assessment of the contribution of zidovudine (ZDV) and didanosine (ddI) to hearing loss

Methods/design

A prospective observational pilot study to determine whether ZDV or ddI, alone or in combination, are associated with sensorineural hearing loss in HIV-infected persons. Changes in hearing levels at all frequencies and in low and high frequency pure tone averages were measured at baseline, 16, and 32 weeks after initiating antiretroviral therapy.

Discussion

Treatment with ZDV and ddI did not result in loss of hearing, even after taking into account noise exposure, immune status and age. The results of this prospective pilot study do not support the notion that treatment with nucleoside antiretrovirals damages hearing.